North Dakota, 2012

Hail in North Dakota, June 23, 2012

June 23, 2012 · NWS BIS · 1 event in 1 county or zone

An isolated thunderstorm briefly became severe over Golden Valley County in southwest North Dakota early in the afternoon. One report of severe hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm briefly became severe over Golden Valley County in southwest North Dakota early in the afternoon. One report of severe hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 23, 10:49 AM MST, 4 minutes earlier.

Area forecast discussion, Jun 23, 10:49 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1249 PM CDT SAT JUN 23 2012

.DISCUSSION...AREAS OF CONVECTION CONTINUE TO BLOSSOM OVER WESTERN
NORTH DAKOTA EARLY THIS AFTERNOON WHERE MID-LEVEL LAPSE RATES ARE
APPROACHING 8 C/KM. LAPS ANALYSIS CONTINUES TO SHOW ENHANCED
SURFACE-BASED CAPE OVER THE JAMES RIVER BASIN WITH 1500 J/KG OF
CAPE BEING ANALYZED OVER KIDDER COUNTY AT 17Z. THE STORM MOTIONS
ARE GENERALLY DUE EAST (PER THE 850MB-300MB MEAN WIND). AS A
RESULT...THESE STORMS ARE FORECAST TO CONTINUE TO MOVE INTO MORE
UNSTABLE AIR THROUGH THE AFTERNOON. THIS COULD RESULT IN MORE
SEVERE WEATHER DEVELOPING THROUGH THE AFTERNOON ACROSS WESTERN AND
CENTRAL NORTH DAKOTA. STAY TUNED.

&&

.AVIATION...FOR THE 18Z TAF ISSUANCE...ALL AERODROMES HAVE A VCSH OR
VCTS MENTION THROUGH 02Z SUNDAY. LATEST SATELLITE AND RADAR IMAGERY
SHOWS AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS OVER WESTERN
NORTH DAKOTA MOVING EAST. EXPECT THIS TO INCREASE IN AREAL COVERAGE
THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. KJMS WILL LIKELY
CONTINUE WITH A LOW VFR CEILING THROUGH 00Z SUNDAY. ALSO...WITH A
CONTINUED EAST TO SOUTHEAST WIND FLOW TODAY/TONIGHT...HAVE MENTIONED
LOW VFR TO MVFR CEILINGS DEVELOPING ACROSS MAINLY THE SOUTHERN
AERODROMES AFTER 06Z SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE
KS...AVIATION
Hazardous weather outlook, Jun 23, 2:27 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
427 AM CDT SAT JUN 23 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
427 AM CDT SAT JUN 23 2012 /327 AM MDT SAT JUN 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
AND CENTRAL NORTH DAKOTA TODAY. A FEW OF THESE STORMS MAY BE
STRONG TO SEVERE...ESPECIALLY SOUTH OF US HIGHWAY 2 THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA EACH DAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AYD

In the hours before

Special weather statement, Jun 23, 8:40 AM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1040 AM CDT SAT JUN 23 2012

NDZ017-031-231615-
GOLDEN VALLEY-MCKENZIE-
940 AM MDT SAT JUN 23 2012

...SPECIAL WEATHER STATEMENT...

AT 936 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN WIBAUX COUNTY...MOVING EAST AT
35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL MOVE INTO SOUTHWEST MCKENZIE COUNTY AND
  NORTHWEST GOLDEN VALLEY COUNTY BY AROUND 950 AM MDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 23, 10:01 AM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 PM CDT SAT JUN 23 2012

NDZ031-231730-
GOLDEN VALLEY-
1101 AM MDT SAT JUN 23 2012

...STRONG THUNDERSTORM APPROACHING WESTERN GOLDEN VALLEY COUNTY...

AT 1054 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WIBAUX COUNTY...MOVING EAST AT 25
MPH.

QUARTER SIZE HAIL WAS REPORTED EARLIER TODAY 9 MILES EAST OF
GLENDIVE MONTANA. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF
HEAVY DOWNPOURS...ARE LIKELY WITH THIS STORM AS IT APPROACHES
WESTERN GOLDEN VALLEY COUNTY. THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR THIS STORM CLOSELY.

* THE THUNDERSTORM WILL BE NEAR...WESTERN GOLDEN VALLEY COUNTY AT
1110 AM MDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 23, 10:09 AM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT SAT JUN 23 2012

NDZ018-032-033-231745-
BILLINGS-DUNN-STARK-
1109 AM MDT SAT JUN 23 2012

...STRONG THUNDERSTORM MOVING FROM EASTERN BILLINGS COUNTY INTO
NORTHERN STARK AND SOUTHWEST DUNN COUNTIES...

AT 1106 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL BILLINGS COUNTY...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW HRADEC BY 1125 AM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO

The radar

The Glasgow radar (KGGW), 241 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Golden Valley

When
June 23, 10:53 AM MST to 10:58 AM MST
Where
Golden Valley County, 1.67 mi NE of Beach Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.950, -104.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381282.